Pomalidomide, an analogue of thalidomide, developed as a third generation oral immunomodulatory antineoplastic agent used for the management of multiple myeloma refractory to both lenolidomide and bortezomib. It exerts a potential immunomodulatory effect in myeloma cells and T lymphocytes. We report a case of 67 year old male patient undergoing treatment for multiple myeloma presented with fever and cough. He was receiving pomalidomide 4 mg, once daily (OD). After taking pomalidomide he developed fever, cough, breathing difficulty and desaturation. He was tachycardiac and tachypenic, auscultation of chest revealed scattered crepts bilateral, ABG (arterial- blood gas) showed hypoxia and chest X-ray showed hilar opacities. MDCT (Multidetector computed tomography) pulmonology angiogram showed no pulmonary thromboembolism, consolidation involving both the lungs, bilateral minimal left pleural effusion and multiple collapsed thoracic vertebra with lytic lesions in all visualized bones. Most commonly reported hematological complaint was dose dependent bone marrow suppression presented by neutropenia, anemia and thrombocytopenia and most commonly reported non-hematological complaints were fatigue, weakness, constipation and back pain. The drug has been rarely known to cause pulmonary toxicity. We document a case report of pomalidomide related pulmonary toxicity in a patient with Multiple Myeloma and conclude that pulmonary toxicity is a potential adverse reaction of pomalidomide treatment and motivate physicians to remain aware of its clinical presentation.
Key words: Immunomodulatory effect, Multiple myeloma, Pomalidomide, Pulmonary toxicity.